Texas, 2008High Wind in Texas, March 31, 2008
March 31, 2008 · NWS MAF · 1 event in 1 county or zone
Strong winds associated with a fast moving upper level system over the Rocky Mountains brought very windy conditions to the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds associated with a fast moving upper level system over the Rocky Mountains brought very windy conditions to the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 31, 10:35 AM MST, 25 minutes earlier.
Area forecast discussion, Mar 31, 10:35 AM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 PM CDT MON MAR 31 2008
.AVIATION...
WINDS KICKING UP THIS AFTERNOON FROM THE WEST WHICH COULD CAUSE A
BIT OF A BUMPY RIDE IN THE LOWER LEVELS THROUGH THE AFTERNOON.
WINDS ARE NOT EXPECTED TO BE HIGH ENOUGH TO KICK UP DUST AND CAUSE
VIS RESTRICTIONS BUT NOT TOTALLY OUT OF THE QUESTION. WINDS WILL
DIMINISH THIS EVENING THEN WILL SHIFT TO THE NORTHEAST AND EAST
TOMORROW AS A COLD FRONT MOVES IN. VFR CONDITIONS SHOULD HOLD THIS
TAF PERIOD.
HENNIG
&&
.PREV DISCUSSION... /ISSUED 458 AM CDT MON MAR 31 2008/
DISCUSSION...
EARLY MORNING SURFACE ANALYSIS SHOWS A DRYLINE EXTENDING ROUGHLY
ALONG A TATUM...KERMIT/WINK...FORT STOCKTON LINE. VERY MILD
TEMPERATURES EXIST ALONG AND EAST OF THIS FEATURE...WHERE
DEWPOINTS RANGE IN THE UPPER 50S TO LOWER 60S. TEMPERATURES WERE
ALSO MILD WEST OF THE DRYLINE...BUT DEWPOINTS WERE IN THE TEENS
AND 20S. A WEAK SHORTWAVE TROUGH WILL MOVE ACROSS THE FORECAST
AREA THIS MORNING...AND LOW LEVEL WINDS WILL SHIFT TO THE W/SW
FOLLOWING THE PASSAGE OF THIS FEATURE. THIS WILL MOVE THE DRYLINE
EAST OF THE FORECAST AREA LATER THIS MORNING...WITH DRY AIR
SPREADING ACROSS THE REGION IN ITS WAKE. SKIES WILL BE SUNNY
THIS AFTERNOON...AND TEMPERATURES WILL WARM WELL INTO THE 80S
ACROSS MOST OF THE REGION. BREEZY CONDITIONS CAN BE EXPECTED AREA
WIDE...AS MOST LOCATIONS WILL SEE SOUTHWEST WINDS IN THE 15-25 MPH
RANGE. A TIGHT HEIGHT GRADIENT WILL SUPPORT A MARGINAL HIGH WIND
EVENT ACROSS THE GUADALUPE MTNS TODAY. WINDS MAY FLIRT WITH
WARNING CRITERIA ACROSS THE DAVIS MTNS...BUT CONFIDENCE WAS NOT
QUITE HIGH ENOUGH FOR A WARNING THERE WITH THIS ISSUANCE.
ZONAL FLOW WILL PERSIST ACROSS WEST TX AND SOUTHEAST NM TONIGHT
AND TUESDAY. HOWEVER...A SHORTWAVE TROUGH MOVING ACROSS THE
CENTRAL PLAINS STATES WILL SEND A COLD FRONT SOUTHWARD IN A BACK
DOOR FASHION ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS AND THE
PERMIAN BASIN/TRANS PECOS REGION TUESDAY. WE FAVOR GOING ON THE
COOLER SIDE OF GUIDANCE FOR HIGH TEMPERATURES. LOW LEVEL MOISTURE
SHOULD RETURN ACROSS THE PLAINS TUESDAY NIGHT AND WEDNESDAY...AS
LOW LEVEL WINDS VEER TO THE SE/S. THE FLOW ALOFT SHOULD BECOME
MORE SOUTHWESTERLY WEDNESDAY...AND A SHORTWAVE TROUGH MOVING
OVERHEAD WITHIN THIS FLOW MAY INTERACT WITH A MOIST/UNSTABLE
AIRMASS AND STRENGTHENING SHEAR AHEAD OF A SHARPENING DRYLINE TO
PRODUCE A FEW THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING...
MAINLY ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS. INSTABILITY
AND DEEP LAYER SHEAR MAY BE SUFFICIENT FOR SEVERE WEATHER ACROSS
THESE LOCATIONS.
THE NEXT TROUGH LOOKS TO DEVELOP ACROSS THE ROCKY MOUNTAINS/FOUR
CORNERS REGION THURSDAY...WITH INCREASED WEST TO SOUTHWEST FLOW
ACROSS WEST TX AND SOUTHEAST NM. THIS WILL LIKELY RESULT IN A
WINDY/DRY DAY ACROSS MOST LOCATIONS AS THE DRYLINE ADVANCES TO THE
EAST. ANOTHER COLD FRONT MAY IMPACT THE REGION LATE FRIDAY.
FIRE WEATHER...
RECOVERY THIS MORNING WAS RANGING FROM POOR OVER THE GUADALUPE
MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS...VAN HORN
AREA...MARFA PLATEAU AND PRESIDIO VALLEY WITH GOOD TO EXCELLENT
RECOVERY ACROSS THE REST OF THE REGION. CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED OVER ALL BUT THE PRESIDIO VALLEY...BIG BEND
REGION AND LOWER TRANS PECOS FROM LATE THIS MORNING THROUGH EARLY
THIS EVENING. THIS AS SOUTHWEST TO WEST WINDS INCREASE OVER ALL OF
SOUTHEAST NEW MEXICO AND THE REST OF WEST TEXAS...INTO THE 20 TO 25
MPH SUSTAINED RANGE...AND TEMPERATURES WARM WELL ABOVE SEASONAL
LEVELS. MINIMUM RH/S WILL DIP TO THE SINGLE DIGITS AREAWIDE AND
FIRE DANGER WILL BE VERY HIGH TO EXTREME. WINDS WILL DIMINISH IN
THE 01/00Z TO 01/03Z TIME FRAME. RECOVERY TONIGHT WILL BE POOR MOST
LOCATIONS.
A COLD FRONT WILL MOVE INTO THE FORECAST AREA TUESDAY MORNING.
NORTH TO NORTHEAST WINDS WILL PICK UP TO THE 15 TO 20 MPH RANGE
BEHIND THE FRONT...BUT RH/S WILL ALSO INCREASE IN THE COOLER AIR.
MINIMUM RH/S OVER THE SOUTHEAST NEW MEXICO PLAINS AND PERMIAN BASIN
SHOULD GENERALLY BE ABOVE 15 TO 20 PERCENT. RH/S OF 5 TO 15 PERCENT
WILL EXIST AHEAD OF THE FRONTAL BOUNDARY THROUGH THE REST OF THE
DAY...WITH THE FRONT PUSHING SOUTHWEST TO THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO BY EARLY AFTERNOON...AND THE DAVIS MOUNTAINS
AND BIG BEND BY MID AFTERNOON. A FIRE WEATHER WATCH WILL NOT BE
ISSUED FOR SOUTHWEST TEXAS TUESDAY AFTERNOON AS WIND SPEEDS WILL
REMAIN BELOW 20 MPH FOR THE MOST PART. RECOVERY TUESDAY NIGHT
SHOULD BE GOOD TO EXCELLENT AS THE FRONT PUSHES SOUTH OF THE RIO
GRANDE AND COOLER AIR ENCOMPASSES THE REGION.
AT THIS TIME...IT APPEARS WEDNESDAY WILL BE ANOTHER DOWN DAY FOR
FIRE WEATHER AS RH/S MOST LOCATIONS WILL REMAIN ABOVE 15 PERCENT.
HOWEVER...DRIER AIR...WARMER TEMPERATURES AND INCREASED SOUTHWEST
WINDS COULD AFFECT THE GUADALUPE MOUNTAINS AND PORTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS WEDNESDAY AFTERNOON. A FIRE WEATHER
WATCH WILL NOT BE ISSUED UNTIL THIS SCENARIO BECOMES MORE CERTAIN...
OR IF IT MATERIALIZES AT ALL. FIRE WEATHER COULD BE A CONCERN
THURSDAY ALSO...BUT WILL DEPEND ON THE STRENGTH AND SPEED OF AN
UPPER LEVEL DISTURBANCE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
TX...RED FLAG WARNING FROM 12 PM CDT /11 AM MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
10Hazardous weather outlook, Mar 31, 10:53 AM MST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1253 PM CDT MON MAR 31 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1253 PM CDT MON MAR 31 2008 /1153 AM MDT MON MAR 31 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH...
WILL AFFECT THE GUADALUPE MOUNTAINS TODAY. A HIGH WIND WARNING IS
IN EFFECT FOR THE GUADALUPE MOUNTAINS THROUGH 9 PM MDT. LESSER
WINDS OF 30 TO 40 MPH WILL AFFECT THE HIGHER ELEVATIONS OF THE
DAVIS MOUNTAINS FOR MUCH OF THE DAY.
GUSTY SOUTHWEST TO WEST WINDS FROM LATE THIS MORNING...THROUGH THE
AFTERNOON AND INTO THIS EVENING WILL COMBINE WITH UNSEASONABLY WARM
TEMPERATURES AND LOW TO VERY LOW RELATIVE HUMIDITY VALUES TO CREATE
VERY HIGH TO EXTREME FIRE DANGER. RESIDENTS ARE URGED TO USE
CAUTION WITH OUTDOOR ACTIVITIES THAT WILL PRODUCE SPARKS OR FLAMES
AS ANY ACCIDENTAL IGNITIONS COULD RESULT IN RAPIDLY GROWING...WIND
DRIVEN WILDFIRES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DANGEROUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE IN THE HIGHER
ELEVATIONS OF EDDY AND CULBERSON COUNTIES WEDNESDAY AFTERNOON...
WITH THESE CONDITIONS SPREADING EASTWARD INTO ALL OF SOUTHEAST NEW
MEXICO AND MUCH OF WEST TEXAS THURSDAY AFTERNOON.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS...MAINLY WEDNESDAY AFTERNOON
AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- March 31, 11:00 AM MST to 6:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- ASOS
An afternoon high wind event in the Guadalupe Mountains resulted in gusts up to 71 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, March 31, 20081 death · $447,000 · EF1 · 107 events
- Flash Flooding in Tennessee, March 31, 20082 deaths · 4 events
- Tornadoes and Flash Flooding in Missouri, March 31, 20086 injured · $2.8 million · EF2 · 39 events
- Heavy Snow and Winter Weather in Minnesota, March 31, 20081 death · 2 injured · $30,000 · 8 events
- Hail in Texas, March 31, 2008$121 million · 4.25 in hail · 6 events
- Hail in Arkansas, March 31, 2008$85 million · 4 in hail · 7 events
- Wildfire in Texas, March 31, 20081 death · $11,000 · 1 event
- Tornado and Hail in Oklahoma, March 31, 2008$52,000 · EF0 · 51 events
- High Wind in Kansas, March 31, 2008$200,000 · 61 kt wind · 10 events
- High Wind in Missouri, March 31, 2008$120,000 · 65 kt wind · 9 events
- Hail and Damaging Wind in Illinois, March 31, 2008$67,000 · 61 kt wind · 2 events
- Lightning Strikes in Wisconsin, March 31, 2008$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85618.